A stochastic differential equation SIS epidemic model

Research output: Contribution to journalArticlepeer-review

550 Citations (Scopus)
4226 Downloads (Pure)


In this paper we extend the classical susceptible-infected-susceptible epidemic model from a deterministic framework to a stochastic one and formulate it as a stochastic differential equation (SDE) for the number of infectious individuals $I(t)$. We then prove that this SDE has a unique global positive solution $I(t)$ and establish conditions for extinction and persistence of $I(t)$. We discuss perturbation by stochastic noise. In the case of persistence we show the existence of a stationary distribution and derive expressions for its mean and variance. The results are illustrated by computer simulations, including two examples based on real-life diseases.
Original languageEnglish
Pages (from-to)876-902
Number of pages27
JournalSIAM Journal on Applied Mathematics
Issue number3
Early online date2 Jun 2011
Publication statusPublished - 2011


  • susceptible-infected-susceptible model
  • pneumococcus
  • gonorrhea
  • stationary distribution
  • basic reproduction number
  • persistence
  • extinction
  • stochastic differential equations
  • Brownian motion


Dive into the research topics of 'A stochastic differential equation SIS epidemic model'. Together they form a unique fingerprint.
  • PME seminar

    Jiafeng Pan (Invited speaker)

    10 Dec 2014

    Activity: Participating in or organising an event typesParticipation in workshop, seminar, course

Cite this